Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 1, NWS Gaylord, MI

May 28, 2005Antrim County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at May 28, 2005, 3:41 PM EDT for Antrim County, Michigan. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2005, 3:41 PM EDT (19:41 UTC)
Expired
May 28, 2005, 4:16 PM EDT
In force
35 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Antrim County, MI

The radar

The NCL Michigan radar (KAPX), 22 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2005-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2005-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 281943
SVRAPX
MIC009-282015-
/O.NEW.KAPX.SV.W.0001.050528T1941Z-050528T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
341 PM EDT SAT MAY 28 2005

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANTRIM COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 415 PM EDT

* AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
  STORM WAS LOCATED NEAR ALBA...OR ABOUT 10 MILES SOUTH OF BOYNE
  CITY...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BETWEEN ALBA AND ELMIRA THROUGH 415 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4495 8502 4511 8504 4511 8486 4495 8486

$$
2 follow-up statements
000 
WWUS34 KAPX 281958
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
357 PM EDT SAT MAY 28 2005

MIC009-282015-
/O.CON.KAPX.SV.W.0001.000000T0000Z-050528T2015Z/
ANTRIM MI-
357 PM EDT SAT MAY 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM EDT FOR
ANTRIM COUNTY...

AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED OVER NORTHEAST ANTRIM COUNTY...OR ABOUT 11 
MILES SOUTH OF BOYNE CITY...AND WAS NEARLY STATIONARY.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BETWEEN ALBA AND ELMIRA THROUGH 410 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4498 8497 4512 8500 4512 8487 4497 8486

$$
000 
WWUS34 KAPX 282016
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
415 PM EDT SAT MAY 28 2005

MIC009-282025-
/O.CAN.KAPX.SV.W.0001.000000T0000Z-050528T2015Z/
ANTRIM MI-
415 PM EDT SAT MAY 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR ANTRIM COUNTY IS CANCELLED...

AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
AND EXITED THE AREA. THE WARNING HAS THEREFORE BEEN CANCELLED.

LAW ENFORCEMENT REPORTED HAIL OF UNKNOWN SIZE ACCUMULATED AROUND TWO 
INCHES DEEP AT THE INTERSECTION OF US-131 AND M-32.

LAT...LON 4498 8497 4512 8500 4512 8487 4497 8486

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 10:54 AM EDT, 4 hours 47 minutes earlier.

Area forecast discussion, May 28, 10:54 AM EDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1054 AM EDT SAT MAY 28 2005

.UPDATE...SFC ANALYSIS REVEALS WEAK SFC TROUGH/CONVERGENT AXIS
ACROSS THE SRN CWA...CONNECTED TO WEAK LOW PRESSURE CIRCULATION OUT
OVER NRN LAKE MICHIGAN. ALSO...WV IMAGERY SUGGESTS MINOR VORT MAX
SLIPPING NE WITH THE BOUNDARY. RADAR SHOWS THE RESULT...BEING AREA
OF LIGHT SHOWERS ASSOCIATED WITH THESE FEATURES...MORE IN TUNE WITH
THE VORT MAX MOVING THROUGH THE MIO...COMINS...ATLANTA AREAS. A FEW
OTHER RETURNS WERE NOTED BACK OVER NRN LAKE MICHIGAN AND AROUND THE
STRAITS. THE UPPER LEVEL COLD POOL ANALYZED DECENTLY BY MODELS...
ALTHOUGH THE COLDEST OF AIR AT H5 MAY BE A BIT FURTHER SOUTH NEARER
GRB BASED ON 12Z SOUNDINGS. EITHER WAY...SYNOPTIC PATTERN IS THE
SAME AS YESTERDAY...COLD AIR ALOFT WITH DAYTIME HEATING LEADING TO
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. HAVE ALIGNED GRIDDED
FORECAST TO TRY AND REFLECT BEST CHANCES FOR PRECIPITATION THROUGH
THE DAY...WEAK WESTERLY FLOW AFTER MIXING BRINGING A MORE STABLE
REGIME TO AREAS JUST DOWNWIND OF LAKE MICHIGAN. THIS SHOULD RESULT
IN LESS CHANCE ACROSS THIS AREA. HOWEVER...WEAK WINDS ALOFT AND AND
MINOR SHORTWAVES/VORT MAXES ROTATING AROUND ELONGATED UPPER LEVEL
LOW PRESSURE FROM ALL THE GREAT LAKES BACK INTO THE DAKOTAS WILL AT
LEAST PROVIDE FOR ISOLATED ACTIVITY EVERYWHERE. WILL KEEP BEST
CHANCES FOR OVER THE HIGHER TERRAIN OF NRN LOWER EASTWARD...AND FOR
INLAND LOCALES OF EASTERN UPPER WHERE BETTER INSOLATION WILL HELP
FOCUS PRECIP ALONG LAKE BREEZE (WHICH ARE STILL EXPECTED
EVERYWHERE).

AS FAR AS THUNDERSTORM PARAMETERS ARE CONCERNED...MODIFIED 12Z APX
SOUNDING REVEALS CLOUD BASES AROUND 5500 FEET OR SO...WITH A THIN
CAPE OF 500-800J/KG...USING PARCELS OF 62-67/42-45. LIS TO -1C AND
THE THIN CAPE ARE NOT OVERLY IMPRESSIVE...BUT WET BULB ZERO HEIGHTS
DOWN TO 6KFT DO SUGGEST THAT SOME OF THE STRONGER SHOWERS AND/OR
ISOLATED STORMS WILL LIKELY CONTAIN SOME SMALL HAIL. MINIMAL TO NO
SEVERE THREAT HOWEVER.

HIGH TEMPS TODAY WERE LOWERED JUST A BIT DUE TO EARLY CLOUD COVER
AND MODIFIED SOUNDING...BOTH SUGGESTING THAT YESTERDAYS HIGH TEMPS
LOOK PRETTY GOOD FOR TODAY.

DID DELAY THE ONSET OF THE LAKE BREEZE AS CLOUDINESS ACROSS NRN
LOWER WILL KEEP DIFFERENTIAL TEMPERATURE REGIME FROM SETTING UNTIL
EARLY AFTERNOON.   SMD

&&

.PREV DISCUSSION ISSUED AT 445 AM EDT SAT MAY 28 2005
DISCUSSION...THE SURFACE WEATHER MAP WAS VOID OF ANY IDENTIFIABLE
FEATURES WITH GENERAL 1007 MB LOW PRESSURE OVER MUCH OF THE WESTERN
GREAT LAKES REGION. APX RADAR WAS PRETTY QUIET WITH ONLY A FEW LIGHT
RETURNS (VIRGA). MEANWHILE THE LATEST SATELLITE LOOPS SHOWED THE
CENTER OF THE UPPER LEVEL LOW SPINNING OVER SOUTHERN MANITOBA. THE
MAIN FORECAST CONCERN OVER THE NEXT COUPLE OF DAYS WILL CONTINUE TO
BE POPS.

TODAY...AREAS OF FOG ACROSS EASTERN UPPER AND PATCHY FOG ELSEWHERE
EARLY THIS MORNING. OTHERWISE...NOT A WHOLE LOT GOING ON TO START
THE DAY AS THE CUTOFF LOW IS CENTERED WELL NORTHWEST OF THE AREA AND
LITTLE IN THE WAY OF FORCING IS INDICATED BY THE MODELS. DESPITE
FAIRLY HIGH RELATIVE HUMIDITIES IN THE LOWER HALF OF THE ATMOSPHERE
(MEAN 1000-500 MB 70 PERCENT)...SATELLITE LOOPS AND SURFACE
OBSERVATIONS ARE ONLY SHOWING SCATTERED TO OCCASIONALLY BROKEN
CLOUDS ACROSS THE FORECAST AREA AND UPSTREAM IN WISCONSIN. SO EXPECT
AT LEAST PARTLY SUNNY CONDITIONS FOR MUCH OF THIS MORNING. IT IS
COLD ENOUGH ALOFT (-24C AT 500 MB) TO GENERATE A GOOD DEAL OF CU AS
THE DAY WEARS ON THOUGH SO THIS AFTERNOON SHOULD TURN OUT MOSTLY
CLOUDY. IN ADDITION WITH 950 MB WINDS OF 10 KNOTS OR LESS...LAKE
BREEZES ARE EXPECTED WHICH MAY BE THE NECESSARY FOCUS FOR SCATTERED
SHOWERS AND ISOLATED THUNDERSTORM DEVELOPMENT (700-500 MB LAPSE
RATES ARE 7-7.5 C/KM) THIS AFTERNOON. ANY THUNDERSTORM TODAY COULD
CONTAIN SMALL HAIL WITH FREEZING LEVELS FAIRLY LOW (ABOUT 7000
FEET). 850 MB TEMPERATURES OF ABOUT PLUS 5 OR SO SHOULD YIELD HIGHS
IN THE MIDDLE AND UPPER 60S.

TONIGHT...NO CHANGE AND WITH LOSS OF DAYTIME HEATING AND LAKE
BREEZES EVENING SHOWERS SHOULD RAPIDLY DISSIPATE LEAVING PARTLY
CLOUDY SKIES. PATCHY FOG SHOULD ONCE AGAIN FORM LATE WITH A
CONTINUED LIGHT WIND REGIME. FORECASTED LOWS WILL BE IN THE LOWER TO
MIDDLE 40S.

SUNDAY...THE CENTER OF THE UPPER LEVEL LOW SINKS SLOWLY TO THE
SOUTHEAST TO A POSITION OVER CENTRAL MINNESOTA. SO SIMILAR
CONDITIONS EXPECTED ACROSS NORTHERN MICHIGAN WITH SCATTERED...MAINLY
DIURNALLY DRIVEN SHOWER ACTIVITY. WITH 700-500 MB LAPSE RATES STILL
IN THE 7 C/KM RANGE HAVE ADDED ISOLATED THUNDER. 850 MB TEMPERATURES
RISE BY A DEGREE OR TWO (PLUS 6.5-7.5) SO HIGHS SHOULD BE IN THE
UPPER 60S AND LOWER 70S.

MONDAY...MODELS ARE IN AGREEMENT THAT UPPER LEVEL LOW CONTINUES TO
MOVE SOUTHEAST TO A POSITION ACROSS LOWER MICHIGAN BY AFTERNOON.
MUCH OF THE SHORT WAVE ENERGY APPEARS TO MOVE BY TO OUR SOUTH SO
HAVE LOWERED POPS JUST A TAD TO 30 PERCENT. ALSO BUMPED UP HIGHS BY
A DEGREE OR TWO.

RIDGING AT THE SURFACE AND ALOFT IS STILL EXPECTED TO MAKE FOR A
PLEASANT STRETCH OF WEATHER AFTER THE HOLIDAY WEEKEND. TWEAKED TEMPS
UP SLIGHTLY FOR HIGHS TUE-FRI BUT OTHERWISE NO CHANGES REQUIRED AT
THIS TIME.

SULLIVAN

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 28, 11:37 AM EDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1137 AM EDT SAT MAY 28 2005

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-291000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
1137 AM EDT SAT MAY 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...REST OF TODAY AND TONIGHT

THERE WILL BE SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS
IN NORTHERN LOWER MICHIGAN...EAST OF U.S. 131 AND SOUTH OF M-32.
ISOLATED THUNDERSTORMS ARE EXPECTED ELSEWHERE.

NONE OF THE STORMS ARE EXPECTED TO BE SEVERE...HOWEVER SMALL HAIL
WILL BE LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ACROSS
NORTHERN MICHIGAN SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

SULLIVAN/SMD

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.